Alert archive / South Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS Columbia, SC

April 30, 2016Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Apr 30, 2016, 8:31 PM EDT for Lancaster County, South Carolina. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 8:31 PM EDT (00:31 UTC)
Expired
Apr 30, 2016, 11:00 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:55 PM EDTFLASH FLOOD16 Nnw Lancaster, SCLANCASTER CO DISPATCH REPORTS FLOODING AT COLLINS RD AND HWY 521, ROAD IS IMPASSABLE.
Apr 30, 10:31 PM EDTFLASH FLOOD19 N Lancaster, SCMAN O WAR DRIVE IN NORTHERN LANCASTER COUNTY IS FLOODED AND APPEARS IMPASSABLE BASED ON VIDEO POSTED ON SOCIAL MEDIA BY BROADCAST MEDIA.
Apr 30, 10:45 PM EDTFLASH FLOOD19 Nnw Lancaster, SCSTRAIGHTAWAY LANE AT BLACK HORSE RUN RD FLOODED WITH ABOUT 6 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS52 KCAE 010031
FFWCAE
SCC057-010300-
/O.NEW.KCAE.FF.W.0002.160501T0031Z-160501T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1100 PM EDT

* AT 830 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  LANCASTER COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3493 8078 3491 8079 3485 8087 3487 8088
      3490 8088 3493 8086 3496 8087 3497 8088
      3501 8091 3503 8090 3505 8091 3507 8090

$$

LM
1 follow-up statement
171 
WGUS72 KCAE 010109
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SAT APR 30 2016

SCC057-010300-
/O.CON.KCAE.FF.W.0002.000000T0000Z-160501T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER SC-
909 PM EDT SAT APR 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN LANCASTER COUNTY...

AT 855 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A FLOODED ROADWAY AT
COLLINS ROAD AND US HIGHWAY 521...NEAR INDIAN LAND. THE ROAD WAS
IMPASSABLE. AT 900 PM...RADAR HAD ESTIMATED THAT 3 TO 4 INCHES OF
RAIN HAD FALLEN OVER PORTIONS OF NORTHERN LANCASTER COUNTY SINCE
800 PM. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE OVER THIS AREA. 

AFFECTED AREAS WILL INCLUDE THE NORTHERN NECK OF LANCASTER
COUNTY...INCLUDING INDIAN LAND AND VICINITY...AS WELL AS THE SUGAR
CREEK BASIN. 

FLASH FLOODING IS ALREADY OCCURRING.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3493 8078 3491 8079 3485 8087 3487 8088
      3490 8088 3493 8086 3496 8087 3497 8088
      3501 8091 3503 8090 3505 8091 3507 8090

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 7:51 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 30, 7:51 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
751 PM EDT SAT APR 30 2016

.SYNOPSIS...
A STATIONARY FRONT NEAR THE NORTH AND SOUTH CAROLINA BORDER WILL
LIFT NORTH AS A WARM FRONT TONIGHT. A MOIST SOUTHERLY FLOW WILL
OCCUR OVER THE FORECAST AREA THROUGH SUNDAY. A SLOW MOVING COLD
FRONT WILL MOVE NEAR THE REGION MONDAY. AN AREA OF LOW PRESSURE
WILL LIKELY DEVELOP ALONG THE FRONT NEAR THE FORECAST AREA
TUESDAY.

&&

.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
UPPER RIDGE NEAR THE US EAST COAST...WITH UPPER TROUGHINESS TO OUR
WEST. A SURFACE HIGH PRESSURE WEDGE IS IN PLACE ACROSS THE MID
ATLANTIC AND OVER MUCH OF NC...WITH THE WEDGE BOUNDARY ACROSS SRN
NC. THE WEDGE BOUNDARY/WARM FRONT IS PROGGED TO CONTINUE LIFTING
SLOWLY NORTH. A NORTH TO SOUTH LOW LEVEL CONVERGENCE BOUNDARY
CURRENTLY STRETCHES ACROSS GA...WEST OF OUR FORECAST AREA
(FA)...WHERE SCT SHOWERS/TSTMS IN PROGRESS. OTHER CONVECTIVE
ACTIVITY OVER UPSTATE SC...WITH SOME ADDITIONAL ACTIVITY NEAR THE NE
MIDLANDS NEAR THE WARM FRONT. ALL ACTIVITY IS SHIFTING TO THE NE. IN
THE NEAR TERM...WILL EXPECT CHANCE POPS NEAR THE CSRA AND NEAR THE
NORTHERN MIDLANDS. THIS EVENING...EXPECTING A GENERAL DECLINE IN
THE ACTIVITY WITH THE LOSS OF HEATING. LATER TONIGHT...A WEAK
UPPER DISTURBANCE IS PROGGED TO ROLL THROUGH LATE TONIGHT. LATEST
HIGH RESOLUTION MODELS SUGGEST CHANCE TO SLIGHT CHANCE POPS IN
ORDER.

&&

.SHORT TERM /8 AM SUNDAY MORNING THROUGH TUESDAY/...
.SUNDAY...SUNDAY WILL BE CHARACTERIZED BY CONSIDERABLE CLOUDINESS
ONCE AGAIN WITH PWS IN THE 1.5 INCH RANGE AND CONTINUED UPPER LEVEL
MOISTURE TRANSPORT FROM THE WEST AND SOUTHWEST. THERE REMAINS
SIGNIFICANT SPREAD IN THE GUIDANCE IN TERMS OF POPS/QPF/TIMING...SO
I LEANED MORE ON THE PROXIMITY TO THE UPPER LEVEL JET MORE THAN
ANYTHING ELSE WITH LITTLE IN THE WAY OF FOCUSING SURFACE CONVERGENCE
ON THE SYNOPTIC SCALE. THEREFORE...POPS ARE HIGHEST IN THE
NORTHWESTERN PORTION OF THE CWA...CLOSER TO THE AGEOSTROPHIC LIFT
BEING INDUCED BY UPPER DIVERGENCE NEAR A JET STREAK THAT SHOULD PASS
OVER TENNESSEE DURING THE DAY. DUE TO THE CLOUD COVER...TEMPS WILL
BE A TOUCH COOLER THAN NORMAL IN THE AFTERNOON...RANGING FROM NEAR
80 NEAR THE NC BORDER TO THE MID 80S IN THE CSRA.

.SUNDAY NIGHT...NOT MUCH CHANGE IN THE PATTERN. THE STRONGEST MID TO
UPPER LEVEL FLOW WILL REMAIN NORTH OF THE AREA...BUT SMALL
DISTURBANCES IN THE FLOW WILL ALLOW FOR THE CHANCE OF SOME
SHOWERS...AND MAYBE A THUNDERSTORM IN THE EVENING. OVERNIGHT TEMPS
WILL BE ABOVE NORMAL...IN THE MID TO UPPER 60S...AS CONSIDERABLE
CLOUDINESS AND PERSISTENT LOW LEVEL SOUTHERLY FLOW WILL RETARD THE
USUAL DIURNAL TEMPERATURE DROP OVERNIGHT.

.MONDAY...MID LEVEL HEIGHTS FALL JUST A LITTLE BIT ON MONDAY...BUT
THE MAIN JET ENERGY WILL SPEND YET ANOTHER DAY NORTH OF THE CWA OVER
THE OHIO VALLEY. SURFACE FRONT WILL REMAIN TO THE NORTH AS
WELL...AND WITH UPPER LEVEL MOISTURE DECREASING A BIT WE MAY GET
SOME MORE SUNSHINE AND SEE TEMPS CREEP BACK UP TO THE MID 80S
EVERYWHERE. THE WARMER SURFACE TEMPS AND THE SLIGHT DIP IN HEIGHTS
ALOFT WILL LOAD TO A LITTLE BETTER AFTERNOON
INSTABILITY...HOWEVER...SO THE CHANCE OF THUNDERSTORMS WILL REMAIN
IN THE FORECAST. THIS TIME AROUND...THE CHANCES MAY BE A LITTLE
BETTER OVER THE SOUTHERN HALF OF THE FA WHERE THE INSTABILITY
BECOMES THE GREATEST.

.MONDAY NIGHT...HEIGHTS WILL LOWER FURTHER MONDAY NIGHT AS THE FIRST
SIGNS OF A DEVELOPING DEEP TROF/UPPER LOW BEGIN TO APPEAR. THIS WILL
SUPPORT THE MAINTENANCE OF CONVECTION THAT DEVELOPS DURING THE
AFTERNOON WELL INTO THE EVENING HOURS...WITH AGAIN A CHANCE OF
THUNDERSTORMS EVERYWHERE. THE ACTIVITY SHOULD GRADUALLY WIND DOWN
OVERNIGHT WITH THE LOSS OF INSTABILITY...BUT IT COULD LINGER FOR A
WHILE IN THE NORTHERN HALF OF THE CWA WITH MORE UPPER JET SUPPORT.

.TUESDAY...THIS SHOULD BE THE MOST LIKELY DAY FOR RAIN ACROSS THE
CWA. THE ONLY REAL QUESTION IS TIMING AND PLACEMENT. THE GFS IS
FASTER WITH THE UPPER FLOW AND HAS MOST OF THE RAIN IN THE
SOUTHEASTERN HALF OF THE CWA...WHILE THE ECMWF IS SLOWER AS IT HAS A
DEEPER DISTURBANCE DEVELOPING...PUTTING THE ENTIRE CWA IN THE
CROSSHAIRS OF THE BETS RAIN CHANCES. FOR NOW...DUE TO THE
UNCERTAINTY...I TOOK A MODEL BLEND APPROACH...BUT IT WOULD NOT
SURPRISE ME TO SEE AN INCREASE TO LIKELY POPS MOST AREAS ON TUESDAY
IF CURRENT TRENDS CONTINUE. ONCE AGAIN...CLOUD COVER WILL KEEP MAX
TEMPS DOWN A LITTLE BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE IS A DECENT AMOUNT OF UNCERTAINTY DURING THE MIDDLE OF THE
WEEK DUE TO SIGNIFICANT DIFFERENCES. FOR EXAMPLE...COMPARING THE 12Z
RUNS OF THE ECMWF AND GFS...THE EC HAS A MUCH SHARPER TROF OVER
NORTHERN GEORGIA...STARTING TO GO NEGATIVE TILT...WHILE THE GFS HAS
A MUCH MORE ROUNDED SHAPE...IMPLYING MUCH LESS SYNOPTIC SUPPORT FOR
CONVECTION. THEREFORE...THE GFS IS MUCH DRIER THAN THE EC FOR
WEDNESDAY. THE AGREEMENT GETS A LITTLE BETTER AT MID LEVELS FOR
THURSDAY AS THEY BOTH SHOW AN ANOMALOUS UPPER LOW DEVELOPING IN THE
NORTHEASTERN QUARTER OF THE COUNTRY...BUT THE SURFACE DETAILS ARE
DIVERSE WITH THE GFS SHOWING A MUCH WEAKER SURFACE LOW. THEY BOTH
HINT AT A FEW SHOWERS POSSIBLE IN THE AFTERNOON UNDER THE CYCLONIC
FLOW ALOFT...SO I HAVE SLIGHT CHANCE TO LOW END CHANCE POPS IN FOR
MOST OF THE CWA ON THURSDAY. FRIDAY BOTH MODELS SHOW SOME VERY
UNSEASONABLY COOL TEMPS ON THE BACK SIDE OF THE UPPER
LOW....MODIFYING ONLY A LITTLE BY SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
EVENING CONVECTION SHOULD REMAIN NORTH AND WEST OF THE TAF SITES.

SOME MODEL GUIDANCE SUGGESTING SOME OVERNIGHT SHOWERS ASSOCIATED
WITH A PASSING UPPER DISTURBANCE BUT CONFIDENCE IS NOT HIGH ENOUGH
TO INCLUDE IN THE FORECAST. BUT THERE IS A POSSIBILITY OF SOME
OVERNIGHT SHOWERS DURING THE 04Z-12Z TIME FRAME. REASONABLE
CONFIDENCE THAT LOW STRATUS WILL DEVELOP AGAIN TONIGHT WITH A 30-35
KNOT LOW LEVEL JET. WILL CONTINUE MVFR/IFR CIGS DEVELOPING 03Z-06Z
AND LINGERING THROUGH 14Z-15Z. SCATTERED CONVECTION EXPECTED TO
DEVELOP DURING THE AFTERNOON IN MOIST AND UNSTABLE AIR MASS WITH
POSSIBLY A WEAK UPPER LEVEL DISTURBANCE CROSSING THE REGION.
SOUTHEAST WINDS 5 TO 10 KNOTS OVERNIGHT WILL BECOME SOUTHWEST AROUND
10 KNOTS SUNDAY MORNING.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS ARE POSSIBLE FOR A
FEW HOURS AT THE TERMINALS MONDAY THROUGH WEDNESDAY MORNINGS AS THE
LOW LEVEL MOISTURE REMAINS ACROSS THE AREA. OTHERWISE...SCATTERED
CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS EACH
AFTERNOON/EVENING THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Apr 30, 3:17 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT SAT APR 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
317 PM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 7:15 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT SAT APR 30 2016

SCZ015-010000-
LANCASTER-
715 PM EDT SAT APR 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 715 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 8 MILES
SOUTHEAST OF ROCK HILL...MOVING NORTH AT 35 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAXHAW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3493 8078 3482 8080 3482 8075 3479 8078
      3482 8090 3484 8087 3490 8088 3493 8086
      3496 8087 3501 8091 3503 8090 3505 8091
      3507 8090
TIME...MOT...LOC 2315Z 195DEG 32KT 3488 8090

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:14 PM EDTAreal Flood AdvisoryCAELancaster61 min
May 1, 7:38 AM EDTAreal Flood AdvisoryCAELancaster3 hr
May 1, 7:38 AM EDTAreal Flood AdvisoryCAELancaster3 hr
May 1, 9:03 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw57 min
May 1, 11:21 AM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw3 hr
May 1, 1:12 PM EDTSpecial Weather StatementCAELee63 min
May 1, 1:26 PM EDTSpecial Weather StatementCAEKershaw64 min
May 1, 1:45 PM EDTSpecial Weather StatementCAELee, Sumter60 min
May 1, 1:53 PM EDTSpecial Weather StatementCAECalhoun67 min
May 1, 2:48 PM EDTSpecial Weather StatementCAEOrangeburg57 min
May 1, 2:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg62 min
May 1, 4:03 PM EDTAreal Flood AdvisoryCAEOrangeburg117 min
May 1, 4:10 PM EDTSpecial Weather StatementCAELexington35 min
May 1, 5:01 PM EDTAreal Flood AdvisoryCAELexington, Richland119 min
May 1, 5:43 PM EDTSpecial Weather StatementCAEFairfield47 min
May 1, 5:49 PM EDTFlash Flood WarningCAELexington, Richland86 min
May 1, 5:52 PM EDTSevere Thunderstorm WarningCAEFairfield38 min
May 1, 6:24 PM EDTSevere Thunderstorm WarningCAEFairfield51 min
May 1, 7:13 PM EDTSpecial Weather StatementCAEFairfield47 min
May 1, 7:24 PM EDTSpecial Weather StatementCAEEdgefield51 min

Nearby

Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.